Feb. 15, 2009 Ringing, whining, whistling, hissing or whooshing. Any of those sounds in one or both ears when there is no external noise present could be a sign of tinnitus.
The February issue of Mayo Clinic Women’s HealthSource provides an overview of this common condition. It’s estimated that 10 percent to 15 percent of adults have prolonged tinnitus that often requires medical evaluation. This form of the problem can interfere with sleep, concentration and daily activities.
Tinnitus -- pronounced as either TIN-i-tus or ti-NIGHT-us, often is caused by age-related hearing loss. Exposure to loud noises also can damage hearing and lead to tinnitus. Tinnitus can be caused by something as simple as a buildup of wax blocking the ear canal. Some medications, certain antibiotics and cancer drugs can cause or worsen tinnitus. Aspirin -- taken in excessive amounts -- can cause temporary ringing in the ears, too.
The treatment depends on the root cause. But so far, there is no cure. A medication change or removal of earwax may diminish symptoms for some people.
“One of the frustrating things about tinnitus is that there aren’t any universal successful treatments,” says Charles Beatty, M.D., a Mayo Clinic specialist in head and neck disorders. “The good news is that the problem usually isn’t associated with a serious medical condition, and there are ways we can try to make the tinnitus less annoying and disruptive.”
Treatment strategies that may be beneficial include:
- Amplifying hearing with a hearing aid. This may help because the brain would rather process external sounds than be distracted by an internal noise.
- Avoiding excessive noise. Ear plugs can be helpful when operating noisy machines.
- Avoiding stimulants. Caffeine, nicotine and decongestants can aggravate tinnitus.
- Adding background noise. Turning on quiet music, a fan or other background noises can distract the brain from the internal noise.
- Using behavioral therapy. Relaxation techniques can help people cope with tinnitus or keep it controlled.
- Using medications. Sedatives or antidepressants can help when the condition interferes with sleep or causes a high level of anxiety or stress.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.